August 24, 2019–12:28 a.m.
The Georgia Department of Public Health (DPH) is currently investigating possible cases of severe respiratory illness in individuals who reported vaping. Symptoms, which worsen over time, include cough, shortness of breath fatigue, chest pain, nausea, vomiting, and diarrhea.
Multiple states have reported similar cases requiring hospitalization and patients being placed on ventilators. There are no reports of death related to these cases, at this time. Many patients acknowledged a history of vaping nicotine and/or products containing THC, the component in marijuana that gives the high sensation. The Centers for Disease Control and Prevention (CDC) and state investigators have not identified any specific product or compound that is linked to all cases. Evidence does not indicate an infectious disease is the cause of the illness.
DPH has requested that health care providers throughout Georgia ask patients presenting with severe respiratory illness about the use of products (devices, liquids, refill pods) used for vaping nicotine and/or THC, and report possible cases to the Georgia Poison Center. Patients with a history of vaping who are experiencing breathing problems should seek medical care.
E-cigarettes and other vaping devices are not safe for youth, young adults, pregnant women or adults who do not currently use tobacco products, according to the CDC. Use of these products can increase the possibility of addiction and long-term harm to brain development and respiratory health.
For more information about e-cigarettes and vaping, log on to https://www.cdc.gov/tobacco/basic_information/e-cigarettes/about-e-cigarettes.html.